Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 26, NWS Great Falls, MT

July 6, 2021Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 6, 2021, 6:14 PM MDT for Blaine County, Montana. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2021, 6:14 PM MDT (00:14 UTC)
Expired
Jul 6, 2021, 6:43 PM MDT
In force
29 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 151 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:15 PM MDTHAIL 1.254 Nnw Hays, MTREPORT RELAYED VIA SOCIAL MEDIA. LOCATION WAS ESTIMATED BASED UPON REPORT TIME AND RADAR.
Jul 6, 6:18 PM MDTTORNADO5 Wnw Hays, MTBROADCAST MEDIA RELAYED PHOTOS AND VIDEOS OF A LIKELY TORNADO IN THE HAYS AREA. UPDATED INFORMATION FOR THIS REPORT, INCLUDING A MORE PRECISE LAT/LON, TIME, AND EVENT INFORMATION WILL BE PROVIDED WEDNESDAY MORNING...AS NEEDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS55 KTFX 070014
SVRTFX
MTC005-070100-
/O.NEW.KTFX.SV.W.0026.210707T0014Z-210707T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
614 PM MDT Tue Jul 6 2021

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Blaine County in north central Montana...

* Until 700 PM MDT.

* At 614 PM MDT, a severe thunderstorm was located near Hays, or 11
  miles northwest of Zortman, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hays and Lodge Pole. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4798 10851 4799 10860 4792 10864 4792 10888
      4806 10890 4815 10875 4804 10844 4798 10843
TIME...MOT...LOC 0014Z 313DEG 19KT 4801 10874 

HAIL...1.50IN
WIND...60MPH
 
$$

RCG
2 follow-up statements
198 
WWUS55 KTFX 070026
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
626 PM MDT Tue Jul 6 2021

MTC005-070100-
/O.CON.KTFX.SV.W.0026.000000T0000Z-210707T0100Z/
Blaine MT-
626 PM MDT Tue Jul 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN BLAINE COUNTY...

At 626 PM MDT, a severe thunderstorm was located over Hays, or 7
miles northwest of Zortman, moving southeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hays and Lodge Pole. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4798 10851 4799 10860 4792 10864 4792 10888
      4801 10879 4812 10867 4804 10844 4798 10843
TIME...MOT...LOC 0026Z 313DEG 19KT 4797 10867 

HAIL...1.50IN
WIND...60MPH
 
$$

RCG
932 
WWUS55 KTFX 070043
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
643 PM MDT Tue Jul 6 2021

MTC005-070053-
/O.CAN.KTFX.SV.W.0026.000000T0000Z-210707T0100Z/
Blaine MT-
643 PM MDT Tue Jul 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4798 10851 4799 10860 4792 10864 4792 10888
      4801 10879 4812 10867 4804 10844 4798 10843
TIME...MOT...LOC 0042Z 313DEG 19KT 4791 10857 

$$

RCG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:15 PM MDT, 59 minutes earlier.

Area forecast discussion, Jul 6, 5:15 PM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
515 PM MDT Tue Jul 6 2021

Aviation Section Updated

.SYNOPSIS...
Above normal temperatures and dry conditions persist into Thursday,
with rounds of isolated to widely scattered thunderstorms expected
through the end of the week. Seasonably hot conditions return
this weekend as high pressure builds over the region.

&&

.DISCUSSION...
Moderate to strong instability and sufficient shear now exist to
support organized convection this afternoon into early evening over
northeastern parts of the area, particularly north through southeast
of the Havre area. To the north and east of the front, moist
easterly surface flow with dewpoints now in the lower 60s will help
to result in at least moderate instability by mid-afternoon toward
Blaine County and adjacent areas. The low-level easterly flow
combined with westerly flow aloft is also resulting in significant
wind shear. Thus, there is the potential for isolated supercell
thunderstorms to develop and move southeast this afternoon into this
evening with large hail and damaging winds the primary threats. Main
concern as to whether convection occurs is a trigger mechanism, but
a weak shortwave crossing the Northern Rockies should arrive by mid-
to late afternoon to help provide the extra lift. Thunderstorms
should move into eastern parts of the area by mid-evening, with
quiet conditions expected overnight before the next system arrives
Wednesday.

Wednesday will be another warm day across the area, as southwesterly
flow aloft associated with a building upper level ridge continues
across the area. However, an approaching upper level trough will
begin to approach the area, which will result in some thunderstorm
activity, possibly some dry, to pop up across Southwestern Montana
during the afternoon, with storms possibly reaching the plains
during the evening and overnight hours. Behind this trough, a
surface cold front will slide through the plains, which will bring
some elevated winds during the afternoon hours. This could result in
heightened fire danger, but RH values should increase behind the
front. A second upper level trough will push through Thursday and
into Friday, bringing another round of thunderstorms to the area.
Once this trough clears the area late Friday, upper level ridging
will begin to take hold, resulting in another round of warm
temperatures for the weekend. Ludwig

&&

.AVIATION...
515 PM MDT Tue Jul 6 2021 (07/00Z TAF period)

Main concern tonight is isolated strong thunderstorms over North
Central MT. Hail/strong winds will be the main threat. The storms
slowly diminish after 06z. Expect storms to redevelop after 20z on
Wednesday and the storms should be a bit more widespread. Most areas
will have a chance for a storm on Wednesday afternoon. MVFR
conditions are possible for a short time as the storm moves through,
otherwise VFR conditions should prevail. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
Elevated fire weather conditions are expected Wednesday and Thursday
as a disturbance passes through the area. Wednesday will see a mix
of wet and dry thunderstorms, with the potential for drier storms
the more south and west toward the Dillon area you go. Thursday
will see a brief period of low RH values and wind gusts in the
20 to 25 mph range, but not as hot temperatures and more moist
air will arrive behind a front, which will reduce fire weather
concerns a bit on Thursday. Thus no fire weather highlights are
planned for at this in our area.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  92  54  90 /   0  20  30  10
CTB  52  85  50  82 /  10  20  40  20
HLN  60  95  59  93 /   0  40  30  10
BZN  54  95  53  92 /   0  40  30  20
WYS  43  85  43  83 /  20  30  30  20
DLN  55  92  52  89 /  10  40  30  10
HVR  56  93  58  88 /  20  10  50  20
LWT  55  92  56  88 /  10  40  50  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 6, 4:27 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
427 PM MDT Tue Jul 6 2021

MTZ051-062300-
Fergus-
427 PM MDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FERGUS COUNTY...

At 426 PM MDT, a strong thunderstorm was located 15 miles west of
Flatwillow, or 23 miles north of Roundup, moving east at 20 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

This storm will remain over mainly rural areas of southeastern Fergus
County.

This includes Highway 191 between mile markers 27 and 31.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4683 10863 4676 10863 4675 10886 4685 10885
      4687 10861
TIME...MOT...LOC 2226Z 278DEG 19KT 4677 10871

RCG
Special weather statement, Jul 6, 4:37 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
437 PM MDT Tue Jul 6 2021

MTZ051-062300-
Fergus-
437 PM MDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FERGUS COUNTY...

At 436 PM MDT, a strong thunderstorm was located 23 miles southwest
of Grass Range, or 24 miles southeast of Lewistown, moving southeast
at 30 mph.

Winds up to 40 mph and nickel size hail are possible with this storm.

This storm will remain over mainly rural areas of south central
Fergus County.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4675 10888 4675 10931 4676 10935 4689 10927
      4681 10887
TIME...MOT...LOC 2236Z 294DEG 25KT 4677 10914

RCG
Special weather statement, Jul 6, 4:42 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
442 PM MDT Tue Jul 6 2021

MTZ047-062315-
Blaine-
442 PM MDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BLAINE COUNTY...

At 442 PM MDT, a strong thunderstorm was located 17 miles south of
Chinook, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cleveland.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4828 10926 4845 10921 4842 10874 4814 10883
TIME...MOT...LOC 2242Z 282DEG 13KT 4835 10914

RCG
Special weather statement, Jul 6, 5:15 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
515 PM MDT Tue Jul 6 2021

MTZ047-062345-
Blaine-
515 PM MDT Tue Jul 6 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BLAINE
COUNTY...

At 515 PM MDT, strong thunderstorms were clustered 19 miles southwest
of Fort Belknap, or 26 miles southeast of Chinook, moving east at 15
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cleveland.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4817 10925 4836 10919 4837 10863 4802 10873
TIME...MOT...LOC 2315Z 276DEG 14KT 4824 10901

RCG
Special weather statement, Jul 6, 5:45 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
545 PM MDT Tue Jul 6 2021

MTZ010-044-070015-
Eastern Glacier MT-Toole MT-
545 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GLACIER AND WEST
CENTRAL TOOLE COUNTIES UNTIL 615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kevin, or 9 miles east of Cut Bank, moving
southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cut Bank, Kevin, Ferdig, Ethridge and Oilmont.

This includes the following highways...
 Interstate 15 between mile markers 366 and 381.
 Highway 2 between mile markers 255 and 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4865 11236 4881 11219 4875 11163 4844 11198
TIME...MOT...LOC 2344Z 296DEG 23KT 4867 11212

RCG
Local storm report, Jul 6, 6:13 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
613 PM MDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             13 NNW HAYS             48.16N 108.80W
07/06/2021  E1.75 INCH       BLAINE             MT   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA, WITH
            PICTURES.

&&

MOLDAN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:16 PM MDTSpecial Weather StatementTFXToole29 min
Jul 6, 6:50 PM MDTSevere Thunderstorm WarningTFXBlaine40 min
Jul 6, 6:57 PM MDTSpecial Weather StatementTFXToole33 min
Jul 6, 7:27 PM MDTSevere Thunderstorm WarningTFXBlaine63 min
Jul 6, 7:30 PM MDTSpecial Weather StatementTFXLiberty30 min
Jul 6, 8:20 PM MDTTornado WarningTFXBlaine25 min
Jul 6, 8:45 PM MDTSevere Thunderstorm WarningTFXBlaine19 min
Jul 7, 1:51 PM MDTSpecial Weather StatementTFXBeaverhead39 min
Jul 7, 2:03 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Jul 7, 2:18 PM MDTSpecial Weather StatementTFXFergus27 min
Jul 7, 2:43 PM MDTSpecial Weather StatementTFXFergus32 min
Jul 7, 2:46 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jul 7, 2:55 PM MDTSpecial Weather StatementTFXMadison50 min
Jul 7, 3:06 PM MDTSpecial Weather StatementTFXJefferson54 min
Jul 7, 3:13 PM MDTSevere Thunderstorm WarningTFXFergus47 min
Jul 7, 3:21 PM MDTSpecial Weather StatementTFXFergus24 min
Jul 7, 3:26 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark34 min
Jul 7, 3:36 PM MDTSpecial Weather StatementTFXFergus24 min
Jul 7, 3:40 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Jul 7, 3:46 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson44 min
Jul 7, 3:55 PM MDTSpecial Weather StatementTFXGallatin50 min
Jul 7, 3:59 PM MDTSpecial Weather StatementTFXFergus46 min
Jul 7, 4:02 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson43 min
Jul 7, 4:30 PM MDTSevere Thunderstorm WarningTFXGallatin30 min
Jul 7, 4:36 PM MDTSevere Thunderstorm WarningTFXGallatin15 min
Jul 7, 4:48 PM MDTSpecial Weather StatementTFXSilver Bow27 min
Jul 7, 4:56 PM MDTSpecial Weather StatementTFXMeagher34 min
Jul 7, 5:12 PM MDTSpecial Weather StatementTFXJudith Basin48 min
Jul 7, 5:13 PM MDTSpecial Weather StatementTFXBlaine62 min
Jul 7, 5:38 PM MDTSevere Thunderstorm WarningTFXBlaine37 min
Jul 7, 5:56 PM MDTSpecial Weather StatementTFXBlaine34 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.